Thursday, June 29, 2006

Give Me an "S"



Today, I met with a very nice nurse at the Endo's office. My adventure with the mystery-substance pictured to the left shall commence either tonight or tomorrow morning.

Here's what the nurse and I discussed today. Things I knew that were reinforced/things I learned/things I'll need to do once I get started...

* Symlin is a synthetic version of the human hormone Amylin. Amylin works with insulin to control how quickly sugar enters the bloodstream from the stomach and intestines.

Generally, people who don't produce insulin (like some of us), don't produce enough amlyin at mealtimes. Taking SYMLIN replaces the absent or deficient amylin. (These things I knew, but it was nice that the nurse took the time to ensure that I understood them.)

*Symlin, because it helps the body to process food more slowly, can lower post-prandial peaks in bloodsugar.

* Symlin can promote weight loss both because it slows the digestion of food, which means you'll feel full faster and won't eat as much at mealtimes and because it changes the way the body processes food, which means you'll feel full for longer and should snack less. (To be honest, I'm still skeptical that this is going to work in terms of losing weight, and I said as much to the nurse. She replied saying that 95% of patients she's worked with have lost weight with Symlin.)

* At each meal that I take Symlin (breakfast and dinner), I'm required to eat a minimum of 30 grams of carbohydrate.... Hmmmm... This is more than I eat now. Hmmm... How, again is this going to help me lose weight? Also - what if, because of the way Symlin works (see bullet #2) I'm not hungry enough to eat 30 grams of carbs? Looks like I'm really going to need to be looking at some good whole grain options.

* I can no longer ignore feeling low because I'm busy. This was explained to me in very lecturesome detail by the very nice nurse. If you feel low, you MUST stop and test IMMEDIATELY. If you cannot do this, we cannot start you on this medication. OK - so I will stop to test if I feel even the slightest inkling of a low bloodsugar.

* I must continue to test bloodsugar at least 8 times a day. Not a problem, obviously, since I'm already doing it. I could tell, at this point in the conversation, that the nice nurse doesn't deal with a lot of people who don't have a problem with this little nugget of information. She looked a little shocked and checked my doctor-created bloodsugar spreadsheets three times before I think she really believed that I test that much.

* They're starting me on 5 units at breakfast and dinner. If I tolerate the one iffy side-effect - (now well-known in the OC - nausea) - they'll up the dose. I'll take no more than 10 units at breakfast and dinner.

* My basal rates have been adjusted slightly around mealtimes and my boluses at all meals and snacks have been cut by 50%. I am only to correct bloodsugar if it is over 200, though my correction bolus stays the same.

* I am to call the doctor's office on the emergency line if any of the following occur: a bloodsugar of below 75 or above 260, vomiting, or nausea that I cannot tolerate. If my bloodsugar is at 75 or lower, I am to treat as I am calling the doctor's office (don't wait for the call back to get the sugar in.)

* I am to email my bloodsugars to the nurse after two weeks - and I have an appointment with her two days later - we'll review what's happening with weight, bloodsugar, side-effects, and dose...

So there we go. Give me an "S" folks... As I get to playing ball...

5 comments:

Scott K. Johnson said...

I'm very anxious to hear how this goes for you.

In addition to the "how it's working" type of stuff, I'd also love to hear about any issues created by having to take a shot again (you are on the pump right?).

Nicole P said...

I'll be posting regularly. I'm anxious about the shots myself, because yes I am on a pump.

Kevin said...

Best of luck!

I was at a conference a month or so ago where a woman who uses symlin described her lows while on it as "like a cloak was wrapped around her and before she knew it, things got dark." I think her point was that they are more subtle and thus a little more dangerous since you might not notice the symptoms until too late. Do be careful.

It seems like your concerns about the weight loss issue (or lack there-of) are sound, too. It also seems that if you are currently losing weight (albeit at a slow rate) that you are running a calorie deficit already (which is really the only factor in weight loss). And keep in mind that slow weight loss is the healthiest and most likely to last. Just something to think about.

And lastly, I was recently told that some have found a way to get symlin into a pen rather than having to use a vial and syringe. If I find out the details, I'll pass them along.

Good luck, and keep us posted (which I'm sure you'll do).

KSC said...

I can't wait to hear more about this - my brother, also a Type 1, may be trying it.

Lyrehca said...

I.am.jealous. about Symilin. My endo won't give it to me because it hasn't been studied in pregnant, or trying-to-get pregnant women.

A diabetic pal of mine told me she was upping her doses slowly, and had just started on it when we last spoke, but did find it a bit annoying to be taking an injection again after being on the pump for five years. Looking forward to hearing how it all goes.